Alert archive / Missouri / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 226, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Sep 9, 2014, 4:52 PM CDT for Maries County, Phelps County, Missouri. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 9, 2014, 4:52 PM CDT (21:52 UTC)
- Expired
- Sep 9, 2014, 5:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Maries County, MO, Phelps County, MO
The radar
The St Louis radar (KLSX), 127 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.9 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1179 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 957 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:19 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Sep 9, 3:19 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 319 PM CDT Tue Sep 9 2014 .SHORT TERM...(This Evening through Wednesday) Issued at 319 PM CDT TUE SEP 9 2014 Widely scattered showers and storms have developed across the eastern half of the area this afternoon on the heels of warm/moist air advection. Shear remains marginal, thus pulse and multicell cluster behavior is expected the rest of this afternoon with a general drift of this activity to the east. Could see a rogue localized wind gust and some small hail, otherwise severe weather is not expected with this activity. Heading into this evening, ongoing scattered convection will quickly come to an end and much of the area will remain quiet. Eyes will turn to our north/northwest where a storm system and cold front are taking shape. Expectations are for the bulk of shower and thunderstorm development tonight will stay to our north, with perhaps additional development driven by the low level jet along a prefrontal trough that should enter northern portions of the area late tonight. Overall, expect warm/humid/breezy conditions tonight with lows in the low/mid 70s. The cold front to our northwest will enter the area during the day Wednesday. We should see decent warming into the morning to aid destabilization. That said, the better mid level height falls and shear will end up to our north, shunting to the east with time. This will result in a positively tilted system that will ease its way through the area. There will certainly be enough mid level shear to support storm organization. With MLCAPE exceeding 2000 J/kg, localized severe storms will be possible from midday through the evening hours along/ahead of the front. Linear mode is preferred, making wind gusts the primary severe risk. With precipitable water values exceeding 2 inches along/ahead of this front, locally heavy rainfall will be a concern as well. .LONG TERM...(Wednesday Night through Tuesday) Issued at 319 PM CDT TUE SEP 9 2014 Aforementioned cold front will gradually push through the area Wednesday night, with rain ending across far southern Missouri Thursday morning. A much cooler airmass will move into the region and pretty much stay in place for the next several days. 12z suite of model output continues to exhibit spread for Friday. A rather potent shortwave will move across the northern tier of states. Moisture profiles between the ECMWF and the NAM/GFS/GEM differ, with the ECMWF more moist. As a result, even with the bulk of this system staying to our north the ECMWF paints some light showers across the region Friday into Friday evening. Have included low end chance PoPs for this time frame. Temperatures this weekend will remain on the cool side of average. Will need to watch for rain chances across western portions of the outlook area Sunday as the pattern amplifies a bit and isentropic upglide increases. It may be too dry to support rain, but certainly could lead to an increase in clouds. The next potential weather maker is possible early next week. There is still considerable spread with the timing of this feature and have continued with near climo PoPs and temperatures trending back to near average for mid September. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1152 AM CDT TUE SEP 9 2014 Breezy southwest winds will continue this afternoon. Scattered thunderstorms are expected to develop during the heat of the afternoon, mainly across areas east of the terminals. That said, there is enough potential for a storm to impact SGF and BBG that VCTS will be maintained in the latest TAF update. Any thunderstorms this afternoon should end by early evening, with rather stout LLWS developing tonight. Southerly winds will remain breezy, and pick up considerably and veer to southwest after sunrise tomorrow morning. As a cold front approaches the region tomorrow, the potential for showers/isolated thunderstorms will increase. Have included prob 30 groups for now, though frontal passage will likely occur just past the end of this TAF cycle. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Gagan LONG TERM...Gagan AVIATION...Boxell
Hazardous weather outlook, Sep 9, 3:43 PM CDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SPRINGFIELD MO 343 PM CDT TUE SEP 9 2014 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-102045- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 343 PM CDT TUE SEP 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. ELEVATED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. DISCUSSION... WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE EASTERN OZARKS AND PORTIONS OF CENTRAL MISSOURI INTO EARLY THIS EVENING. A FEW WIND GUSTS BETWEEN 50 AND 60 MPH...AND SMALL HAIL CAN BE EXPECTED WITH THE STRONGEST STORMS. AFTERNOON HEAT INDEX VALUES WILL REACH THE MID TO UPPER 90S ACROSS EXTREME SOUTHEASTERN KANSAS AND PORTIONS OF WESTERN MISSOURI. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE SOUTH INTO THE OUTLOOK AREA FROM NORTHERN AND NORTH CENTRAL MISSOURI LATE TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SOME WIND GUSTS OVER 30 MPH WILL BE POSSIBLE ON WEDNESDAY AFTERNOON OVER PARTS OF SOUTHWEST MISSOURI INTO EXTREME SOUTHEASTERN KANSAS. A STRONG COLD FRONT WILL BRING THUNDERSTORMS TO THE OUTLOOK AREA WEDNESDAY AND WEDNESDAY NIGHT. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE AS THE FRONT MOVES THROUGH THE REGION...WITH LOCALIZED DAMAGING WIND GUSTS AND SMALL HAIL THE MAIN HAZARDS EXPECTED. IN ADDITION...A VERY MOIST AIRMASS WILL BE IN PLACE RESULTING IN LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) GAGAN
In the hours before
Special weather statement, Sep 9, 4:25 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
425 PM CDT TUE SEP 9 2014
MOZ057-058-092200-
MARIES MO-MILLER MO-
425 PM CDT TUE SEP 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MILLER AND NORTHWESTERN
MARIES COUNTIES UNTIL 500 PM CDT...
AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES NORTHWEST OF MARYS HOME...OR 10 MILES
EAST OF ELDON...MOVING NORTHEAST AT 30 MPH. WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE ETTERVILLE...MARYS HOME...SAINT ELIZABETH
AND TUSCUMBIA.
LAT...LON 3842 9240 3834 9240 3834 9228 3833 9223
3834 9220 3830 9218 3829 9203 3821 9208
3811 9234 3822 9253 3841 9251 3843 9245
TIME...MOT...LOC 2125Z 228DEG 28KT 3835 9238
GRIFFINSpecial weather statement, Sep 9, 4:50 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
450 PM CDT TUE SEP 9 2014
MOZ058-071-092230-
MARIES MO-PHELPS MO-
450 PM CDT TUE SEP 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR PHELPS AND SOUTHERN MARIES
COUNTIES UNTIL 530 PM CDT...
AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF NEWBURG...OR 11 MILES SOUTHWEST
OF ROLLA...MOVING NORTHEAST AT 50 MPH. PENNY SIZE HAIL...AND WINDS
AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE DOOLITTLE...JEROME...NEWBURG...NORTHWYE...
ROLLA...ROSATI...ST. JAMES AND VICHY.
INTERSTATE 44 BETWEEN MILE MARKERS 169 AND 199 WILL ALSO BE IMPACTED
BY THIS STORM.
LAT...LON 3792 9152 3779 9178 3779 9180 3777 9181
3770 9195 3780 9203 3795 9202 3816 9182
3816 9153
TIME...MOT...LOC 2151Z 232DEG 45KT 3785 9187
GRIFFINThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 4:25 PM CDT | Special Weather Statement | SGF | Miller | 35 min |
| Sep 9, 4:50 PM CDT | Special Weather Statement | SGF | Phelps | 40 min |
| Sep 9, 4:57 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Howell, Ozark | 25 min |
| Sep 9, 5:20 PM CDT | Special Weather Statement | SGF | Shannon | 25 min |
| Sep 9, 5:25 PM CDT | Special Weather Statement | SGF | Maries | 35 min |
| Sep 9, 5:56 PM CDT | Special Weather Statement | SGF | Shannon | 34 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.